Hail, Ashtabula
- When
- June 9, 3:30 PM EST
- Where
- Ashtabula County, Jefferson
- Measured
- 0.75 in hail
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 41.733, -80.767
Penny size hail was observed south of Jefferson.
12 thunderstorm wind, 9 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 240 PM EDT WED JUN 9 2004 .DISCUSSION... FRONT OVER CENTRAL LOWER MI IS SLOWLY MOVING SOUTH. EXTREME INSTABILITY ACROSS THE AREA WITH CAPES 3000-5000 J/KG. HOWEVER...WITH THE FRONT STILL IN CENTRAL MI...THE ONLY TRIGGER MECHANISM AT THIS TIME OVER NRN OH IS THE LAKE BREEZE. THIS MAY CHANGE THIS EVENING AS THE FRONT SAGS SOUTH. WITH THE INSTABILITY IN PLACE...WILL GO WITH CATEGORICAL POPS TONIGHT...ESPECIALLY SINCE THE FRONT DOES NOT MAKE IT THRU THE CWFA UNTIL THE DAY ON THU. AM A LITTLE CONCERNED ABOUT TRAINING OF ECHOS OVERNIGHT AS FRONT BECOMES PARALLEL TO THE MEAN FLOW AND A THETA-E RIDGE MOVES INTO THE AREA. WILL THEREFORE PUT SOME HVY RAIN IN THE ZONES FOR OVERNIGHT. WITH THE SLOWER MOVEMENT OF THE FRONT...WILL CONTINUE WITH LKLY MORNING POPS ACROSS THE ENTIRE AREA...WITH LKLY POPS ALL DAY ACROSS THE SOUTH AS THE FRONT DOES NOT MAKE IT THRU UNTIL AFTN. AM CONCERNED AGAIN ABOUT HVY RAIN...ESPECIALLY WHEN SEEING WHAT IS HAPPENING OVER E CNTRL LOWER MI ALONG THE FRONT THIS AFTN. WILL ALSO PUT HVY RAIN IN THE FCST FOR THE SRN HALF OF THE AREA AGAIN TMRW. NW PA WILL SEE DRY NORTHEASTERLY FLOW SO WILL TAPER OFF TO SMALL CHC POPS OVER THAT AREA. IN FACT...ERI MAY SEE SUNSHINE IN THE AFTN AS THE HIGH BUILDS INTO NY STATE. FRONT SLOWLY SAGS TO SRN OH THU NIGHT...HOWEVER THE GFS AND ETA SHOW ANOTHER S/WV MOVING INTO OHIO THU NIGHT. WL CONTINUE WITH CHC POPS ACROSS MUCH OF THE AREA...EXCEPT NW PA WHERE DRY NE FLOW WILL KEEP IT DRY. FRONT TRIES TO MOVE N FRI AND FRI NIGHT. WL GO WITH LKLY OVER THE SW 2/3 OF THE CWFA ON FRI. AGAIN...IT IS VERY POSSIBLE THAT ERI WILL STAY DRY WITH CONTINUED NE FLOW. HOWEVER...WL CONTINUE WITH SMALL CHC POPS. IN THE EXTENDED...NOT MUCH CHANGE PLANNED. NRN HALF OF THE COUNTRY IS PROGGED TO BE IN A MORE ZONAL TYPE FLOW WITH INDIVIDUAL SHORT WAVES MOVING THROUGH THE MEAN FLOW EVERY 24-36 HOURS. TOUGH TO TIME THE SHORT WAVES...SO THE FCST WILL CONTINUED RELATIVELY UNSETTLED. UNLIKELY THAT EVERY PERIOD WILL SEE PCPN...BUT AT THIS TIME IT IS TOUGH TO DETERMINE THE EXACT TIMING. BEST CHC OF PCPN LOOKS TO BE MONDAY/MON EVENING WHEN THE GFS AND ECMWF SHOW A STRONG COLD FRONT/UPR TROUGH MOVING THRU THE AREA. WL CONTINUE WITH A DRY FCST ON TUESDAY AS WK HIGH PRES BUILDS INTO THE REGION. MDLS START TO DIVERGE BY WED...BUT THE GENERAL IDEA IS TO DEEPEN A TROUGH OVER THE WESTERN LAKES TUE NIGHT AND WED. THIS SHOULD ALLOW FOR ANOTHER CHC OF TSRA IN THE AFTN AS THE TROUGH APPROACHES. NO MAJOR EXTREMES IN TEMPS FOR THE NEXT COUPLE OF DAYS...BUT WITH HEIGHTS ACROSS THE AREA GENERALLY AT OR ABV NORMAL...IT WOULD SEEM THAT TEMPS WOULD FOLLOW THE SAME TREND. WARMEST DAYS OVER THE WKND. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...SEVERE THUNDERSTORM WATCH UNTIL 6 PM. PA...SEVERE THUNDERSTORM WATCH UNTIL 6 PM. && MRD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 238 PM EDT WED JUN 9 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101200- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 238 PM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING COLD FRONT COULD CAUSE SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LOCALIZED VERY HEAVY RAIN IS ALSO POSSIBLE LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... AS THE COLD FRONT MOVES THROUGH THE COUNTY WARNING AREA THURSDAY SOME OF THE THUNDERSTORMS COULD BE STRONG AND THE RAIN COULD BE LOCALLY HEAVY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND ON THURSDAY. MRD
The Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
12 thunderstorm wind, 9 hail. Local standard time, as filed.
Penny size hail was observed south of Jefferson.
Penny size hail was observed for several minutes south of Chesterland near Novelty.
Thunderstorm winds downed several trees and large tree limbs.
Penny size hail was observed.
Thunderstorm winds downed one tree and several large tree limbs.
Thunderstorm winds downed several trees and damaged a roof.
Thunderstorm winds downed a dozen trees.
Penny size hail was observed.
Thunderstorm winds downed one tree.
Thunderstorm winds downed many trees and large limbs north of Shelby near Plymouth.
Nickel size hail was observed.
Thunderstorm winds downed a few trees.
Penny size hail was observed northeast of Shelby.
Thunderstorm winds downed a few trees south of Jefferson.
Penny size hail was observed.
Thunderstorm winds downed several large tree limbs.
Nickel size hail was observed.
Penny size hail was observed northwest of Howard at Apple Valley.
Thunderstorm winds downed several trees near North Fairfield. A large pole barn was leveled north of New Haven along State Route 598.
Thunderstorm winds downed several large tree limbs.
Thunderstorm winds downed several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407755, 5407754, 5407759, 5407758, 5407748, 5407749, 5407843, 5407844, 5407762, 5407753, 5407763, 5407751, 5407752, 5407842, 5407840, 5407841, 5407761, 5407760, 5407757, 5407750, 5407756.